Tags

Type your tag names separated by a space and hit enter

Citalopram therapy as a risk factor for symptomatic hyponatremia caused by the syndrome of inappropriate secretion of antidiuretic hormone (SIADH): a case report.
Pharmacopsychiatry 2005; 38(4):181-2P

Abstract

We report the case of an 81-year old woman with stupor, confusion, somnolence, vomiting, and reduced food intake for 5 days. Laboratory investigations revealed low serum concentrations of sodium and potassium with a serum osmolality of 225 mOsm/kg H (2)O in the face of an inappropriately concentrated urine with an osmolality in the normal range, suggesting the syndrome of inappropriate antidiuretic hormone secretion (SIADH) in the absence of renal insufficiency, adrenal insufficiency, and hypothyroidism. Careful drug evaluation revealed amitriptyline and citalopram as possible inciters of antidiuretic hormone secretion. Subsequently, these drugs were withdrawn. Under continuous sodium substitution and fluid restriction serum sodium normalized and the patient's symptoms resolved. She was fully alert by day 15. We conclude that hyponatremia secondary to SIADH was the cause of the patient's neurologic symptoms. Clinicians should be aware of this possible side effect of central acting agents such as amitriptyline and citalopram, drugs that are often used to treat elderly patients suffering from depression or chronic pain.

Authors

No affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Letter

Language

eng

PubMed ID

16025423

Citation

Miehle, K, et al. "Citalopram Therapy as a Risk Factor for Symptomatic Hyponatremia Caused By the Syndrome of Inappropriate Secretion of Antidiuretic Hormone (SIADH): a Case Report." Pharmacopsychiatry, vol. 38, no. 4, 2005, pp. 181-2.
Miehle K, Paschke R, Koch CA. Citalopram therapy as a risk factor for symptomatic hyponatremia caused by the syndrome of inappropriate secretion of antidiuretic hormone (SIADH): a case report. Pharmacopsychiatry. 2005;38(4):181-2.
Miehle, K., Paschke, R., & Koch, C. A. (2005). Citalopram therapy as a risk factor for symptomatic hyponatremia caused by the syndrome of inappropriate secretion of antidiuretic hormone (SIADH): a case report. Pharmacopsychiatry, 38(4), pp. 181-2.
Miehle K, Paschke R, Koch CA. Citalopram Therapy as a Risk Factor for Symptomatic Hyponatremia Caused By the Syndrome of Inappropriate Secretion of Antidiuretic Hormone (SIADH): a Case Report. Pharmacopsychiatry. 2005;38(4):181-2. PubMed PMID: 16025423.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Citalopram therapy as a risk factor for symptomatic hyponatremia caused by the syndrome of inappropriate secretion of antidiuretic hormone (SIADH): a case report. AU - Miehle,K, AU - Paschke,R, AU - Koch,C A, PY - 2005/7/19/pubmed PY - 2005/8/27/medline PY - 2005/7/19/entrez SP - 181 EP - 2 JF - Pharmacopsychiatry JO - Pharmacopsychiatry VL - 38 IS - 4 N2 - We report the case of an 81-year old woman with stupor, confusion, somnolence, vomiting, and reduced food intake for 5 days. Laboratory investigations revealed low serum concentrations of sodium and potassium with a serum osmolality of 225 mOsm/kg H (2)O in the face of an inappropriately concentrated urine with an osmolality in the normal range, suggesting the syndrome of inappropriate antidiuretic hormone secretion (SIADH) in the absence of renal insufficiency, adrenal insufficiency, and hypothyroidism. Careful drug evaluation revealed amitriptyline and citalopram as possible inciters of antidiuretic hormone secretion. Subsequently, these drugs were withdrawn. Under continuous sodium substitution and fluid restriction serum sodium normalized and the patient's symptoms resolved. She was fully alert by day 15. We conclude that hyponatremia secondary to SIADH was the cause of the patient's neurologic symptoms. Clinicians should be aware of this possible side effect of central acting agents such as amitriptyline and citalopram, drugs that are often used to treat elderly patients suffering from depression or chronic pain. SN - 0176-3679 UR - https://www.unboundmedicine.com/medline/citation/16025423/Citalopram_therapy_as_a_risk_factor_for_symptomatic_hyponatremia_caused_by_the_syndrome_of_inappropriate_secretion_of_antidiuretic_hormone__SIADH_:_a_case_report_ DB - PRIME DP - Unbound Medicine ER -